Alert archive / Texas / River Flood Warnings in 2023

River Flood Warning 8, NWS Austin/San Antonio, TX

May 13, 2023DeWitt County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at May 13, 2023, 8:24 AM CDT for DeWitt County, Texas. It took effect at May 13, 2023, 4:36 PM CDT. It was in force for 64 hr.

The area

The counties it named.

The facts

Issued
May 13, 2023, 8:24 AM CDT (13:24 UTC)
In effect from
May 13, 2023, 4:36 PM CDT
Expired
May 16, 2023, 8:57 AM CDT
In force
64 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Major

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 95 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sandies Creek near Westhoff (WHOT2). The gauge peaked at 25.33 ft at May 14, 2023, 11:00 AM CDT.

actionminormoderatemajor15202505/1305/1405/1505/1605/17
Action stage
12 ft
Minor stage
21 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08175000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at May 13, 6:10 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 13, 6:10 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
610 AM CDT Sat May 13 2023

...New AVIATION...

.SHORT TERM...
(Today through Sunday)
Issued at 315 AM CDT Sat May 13 2023

Key points:

-Rounds of moderate to heavy rains expected to continue this weekend
 into next week.

-A Flood Watch remains in effect through early this evening and may
 be extended later into the weekend.

-3 to 6 inches of rain are expected over many areas with isolated
 totals of up to 10 inches possible mainly near the Coastal Plains.

-Be sure to have multiple ways to receive flood and severe weather-
related warnings.

The much anticipated strong to severe thunderstorms and heavy rains
with flooding event is well underway. The line of showers and
thunderstorms has moved east of the I-35/I-37 corridors with showers
and thunderstorms moving up from the Coastal Plains and rain with a
few thunderstorms over the Hill Country to the Rio Grande. The line
will continue to move to the east this morning as the activity from
the Coastal Plains feed into it. The heaviest rains this morning will
be east of I-35 to the Coastal Plains. The activity over our western
areas should gradually decrease. It is possible that the ongoing
heavy rains stabilizes the airmass making for less convective
development in its wake later this morning and possibly this
afternoon. The models show a variety of solutions for today. Still
expect 3 to 6 inches mainly over the eastern areas with isolated
totals near 10 inches. Will continue the Flood Watch through early
this evening. There is a marginal risk of strong to severe storms for
today due to some instability and steep mid level lapse rates.

Deep southerly flow remains over South Central Texas tonight through
Sunday. Quite a few models indicate additional impulses with rounds
of showers and thunderstorms moving up from the south-southwest
tonight into Sunday. There is a good potential for at least locally
heavy rains with WPC showing a slight chance for excessive rainfall
for most of our area. As a result, the Flood Watch may be extended
beyond this evening.

&&

.LONG TERM...
(Sunday night through Friday)
Issued at 315 AM CDT Sat May 13 2023

Deep southerly flow remains over South Central Texas on Monday with
a few models indicating additional impulses with rounds of showers
and thunderstorms moving up from the south-southwest. There is a
good potential for at least locally heavy rains with WPC showing a
slight chance for excessive rainfall for most of our area.

The deep southerly flow early in the week yields to mid level
troughiness for the middle of next week, then upper level ridging
late next week. A moist airmass remains, however, PWs decrease a
little. As a result, chances of showers and thunderstorms along with
heavy rain potential decrease with WPC showing only a marginal risk
of excessive rainfall.

&&

.AVIATION...
(12Z TAFS)
Issued at 610 AM CDT Sat May 13 2023

An area of RA with embedded TSRA will continue over KAUS while SHRA
with OCNL TSRA will continue over KSAT/KSSF this morning. Then,
activity will be intermittent at all sites this afternoon through
Sunday morning, although have maintained SHRA/VCSH mention. A mix of
IFR to VFR conditions is expected with the poorest conditions in
areas of precipitation.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              82  68  81  68 /  90  70  80  30
Austin Bergstrom Intl Airport  81  67  81  67 /  90  70  80  30
New Braunfels Muni Airport     80  68  79  67 /  90  70  80  40
Burnet Muni Airport            78  66  78  66 /  90  60  80  40
Del Rio Intl Airport           80  69  81  68 /  70  70  70  70
Georgetown Muni Airport        79  67  79  66 /  80  60  80  30
Hondo Muni Airport             77  66  79  67 /  80  70  90  60
San Marcos Muni Airport        80  67  80  67 /  90  70  80  40
La Grange - Fayette Regional   82  69  81  69 /  80  60  70  20
San Antonio Intl Airport       78  68  79  68 /  90  70  90  50
Stinson Muni Airport           79  68  79  69 /  90  70  90  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for Atascosa-Bandera-Bastrop-Bexar-
Blanco-Burnet-Caldwell-Comal-De Witt-Dimmit-Edwards-Fayette-Frio-
Gillespie-Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-Lavaca-
Lee-Llano-Maverick-Medina-Real-Travis-Uvalde-Val Verde-Williamson-
Wilson-Zavala.

&&

Short-Term...04
Long-Term...04
Aviation...04
Hazardous weather outlook, May 13, 3:41 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
341 AM CDT Sat May 13 2023

TXZ171>173-183>194-202>209-217>225-228-140845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
341 AM CDT Sat May 13 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Rounds of heavy rains will continue today, especially east of
I-35 to near the Coastal Plains with locally heavy rains west of
this area. There is a level 3 out of 4 risk of excessive rainfall
leading to flooding near the Coastal Plains, decreasing to 1 out
of 4 risk over the Edwards Plateau.

A Flood Watch is in effect through early this evening, however it
may be extended. This is an evolving forecast. So, be sure to
check the forecast frequently for updates.

There is also a level 1 to 2 out of 5 risk for severe storms
across generally along and east of I-35 with the greatest risk
near the Coastal Plains and US 77 corridor. Large hail and
damaging wind gusts are the main severe weather threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rounds of showers and thunderstorms will continue on Sunday
through much of next week. Locally, possibly more widespread
heavy rains are possible. There is a level 2 out of 4 risk of
excessive rainfall leading to flooding on Sunday and Monday, then
1 out of 4 risk Tuesday and Wednesday.

A Flood Watch may be needed for portions of our area. This is an
evolving forecast. So, be sure to check the forecast frequently
for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 13, 7:53 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
753 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLASH FLOOD      4 N CUERO               29.16N 97.28W
05/13/2023                   DEWITT             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS LOW WATER CROSSINGS ARE
            FLOODED ON U.S. 183 NORTH OF CUERO.

&&

JR
Local storm report, May 13, 7:55 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
755 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     FLASH FLOOD      1 S SMILEY              29.26N 97.64W
05/13/2023                   GONZALES           TX   DEPT OF HIGHWAYS

            TXDOT REPORTS WATER OVER THE ROAD ON FM 108
            SOUTH OF SMILEY.

&&

JR
Local storm report, May 13, 8:01 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      3 SSW KARNES CITY       28.84N 97.92W
05/13/2023                   KARNES             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS FM 1353 SOUTH OF KARNES CITY
            CLOSED DUE TO FLOODING.

&&

JR
Local storm report, May 13, 8:04 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
804 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     FLASH FLOOD      2 W HOCHHEIM            29.31N 97.33W
05/13/2023                   DEWITT             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS WATER OVER THE ROAD ON FM 766
            SOUTHWEST OF HOCHHEIM.

&&

JR
Local storm report, May 13, 8:19 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     FLASH FLOOD      2 NW YORKTOWN           29.01N 97.53W
05/13/2023                   DEWITT             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS LOW WATER CROSSINGS FLOODED
            ALONG HIGHWAY 119 NORTHWEST OF YORKTOWN.

&&

JR
Local storm report, May 13, 8:21 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
821 AM CDT SAT MAY 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     FLASH FLOOD      3 ENE YOAKUM            29.31N 97.10W
05/13/2023                   LAVACA             TX   DEPT OF HIGHWAYS

            TXDOT REPORTS WATER OVER FM 318 NORTHEAST OF
            YOAKUM.

&&

JR

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:11 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXDimmit, Kinney, Maverick, Uvalde, Zavala64 min
May 12, 7:30 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXEdwards, Kinney, Real, Uvalde60 min
May 12, 7:34 PM CDTSevere Thunderstorm WarningEWXEdwards, Real, Val Verde56 min
May 12, 7:39 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXKinney, Maverick36 min
May 12, 7:48 PM CDTAreal Flood AdvisoryEWXKinney, Maverick, Val Verde3 hr
May 12, 7:49 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick3 hr
May 12, 8:10 PM CDTTornado WarningEWXDimmit, Maverick, Zavala35 min
May 12, 8:17 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBandera, Edwards, Kerr, Kinney, Real, Uvalde58 min
May 12, 8:27 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala63 min
May 12, 8:40 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real50 min
May 12, 8:59 PM CDTSpecial Weather StatementEWXMaverick46 min
May 12, 9:07 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina, Real, Uvalde, Zavala30 min
May 12, 9:10 PM CDTSpecial Weather StatementEWXMaverick50 min
May 12, 9:24 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala66 min
May 12, 9:42 PM CDTFlash Flood Warning Considerable damage threatEWXDimmit, Maverick, Zavala4 hr
May 12, 9:56 PM CDTSpecial Weather StatementEWXGillespie49 min
May 12, 9:58 PM CDTSpecial Weather StatementEWXZavala17 min
May 12, 10:02 PM CDTSpecial Weather StatementEWXBandera, Kerr43 min
May 12, 10:15 PM CDTSevere Thunderstorm WarningEWXAtascosa, Dimmit, Frio, Medina, Uvalde, Zavala60 min
May 12, 10:24 PM CDTAreal Flood AdvisoryEWXDimmit, Zavala4 hr
May 12, 10:29 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala50 min
May 12, 10:39 PM CDTSpecial Weather StatementEWXUvalde51 min
May 12, 10:43 PM CDTSpecial Weather StatementEWXBandera62 min
May 12, 10:51 PM CDTAreal Flood AdvisoryEWXBandera, Kerr3 hr
May 12, 10:54 PM CDTSpecial Weather StatementEWXGillespie, Llano66 min
May 12, 11:05 PM CDTAreal Flood AdvisoryEWXGillespie, Llano3 hr
May 12, 11:08 PM CDTSpecial Weather StatementEWXMedina52 min
May 12, 11:13 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Frio, Kerr, Medina, Uvalde62 min
May 12, 11:24 PM CDTAreal Flood AdvisoryEWXBandera, Medina, Uvalde3 hr
May 12, 11:29 PM CDTSpecial Weather StatementEWXDimmit, Zavala61 min
May 13, 12:05 AM CDTFlash Flood Warning Considerable damage threatEWXDimmit, Uvalde, Zavala3 hr
May 13, 12:13 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bandera, Bexar, Comal, Guadalupe, Kendall and 2 more62 min
May 13, 12:17 AM CDTAreal Flood AdvisoryEWXAtascosa, Bandera, Bexar, Kendall, Medina4 hr
May 13, 12:26 AM CDTSpecial Weather StatementEWXBurnet49 min
May 13, 12:34 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Gillespie, Kendall, Llano, Travis3 hr
May 13, 1:00 AM CDTSpecial Weather StatementEWXAtascosa45 min
May 13, 1:10 AM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Blanco, Comal, Guadalupe, Karnes and 2 more4 hr
May 13, 1:11 AM CDTSpecial Weather StatementEWXBexar, Comal, Wilson64 min
May 13, 1:27 AM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala3 hr
May 13, 1:32 AM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson30 min
May 13, 1:55 AM CDTAreal Flood AdvisoryEWXBlanco, Hays, Travis, Williamson3 hr
May 13, 2:05 AM CDTFlash Flood Warning Considerable damage threatEWXBexar4 hr
May 13, 2:16 AM CDTSpecial Weather StatementEWXComal, Guadalupe44 min
May 13, 2:18 AM CDTSpecial Weather StatementEWXAtascosa42 min
May 13, 2:29 AM CDTSpecial Weather StatementEWXCaldwell46 min
May 13, 2:39 AM CDTSpecial Weather StatementEWXTravis51 min
May 13, 3:01 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 4 more5 hr
May 13, 3:25 AM CDTAreal Flood AdvisoryEWXKinney4 hr
May 13, 4:25 AM CDTAreal Flood AdvisoryEWXBastrop, Fayette, Lee4 hr
May 13, 4:41 AM CDTSpecial Weather StatementEWXFayette34 min
May 13, 4:57 AM CDTFlash Flood Warning Considerable damage threatEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Guadalupe and 3 more6 hr
May 13, 5:52 AM CDTAreal Flood AdvisoryEWXBexar5 hr
May 13, 6:10 AM CDTRiver Flood WarningEWXGoliad, Karnes56 hr
May 13, 6:18 AM CDTAreal Flood AdvisoryEWXLavaca5 hr
May 13, 6:47 AM CDTSpecial Weather StatementEWXComal13 min
May 13, 6:53 AM CDTSpecial Weather StatementEWXAtascosa22 min
May 13, 7:42 AM CDTFlash Flood Warning Considerable damage threatEWXDeWitt, Lavaca3 hr
May 13, 8:24 AM CDTRiver Flood WarningEWXDeWitt4 days
May 13, 8:40 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Fayette, Gonzales, Guadalupe, Lee and 1 more7 hr
May 13, 8:42 AM CDTRiver Flood WarningEWXBexar, Wilson17 hr
May 13, 8:42 AM CDTRiver Flood WarningEWXBexar43 hr
May 13, 8:42 AM CDTRiver Flood WarningEWXKarnes13 hr
May 13, 8:42 AM CDTRiver Flood WarningEWXKarnes, Wilson30 hr
May 13, 10:17 AM CDTSpecial Weather StatementEWXGuadalupe58 min
May 13, 10:48 AM CDTFlash Flood Warning Considerable damage threatEWXDeWitt, Gonzales, Karnes, Lavaca5 hr
May 13, 11:18 AM CDTSpecial Weather StatementEWXCaldwell, DeWitt, Gonzales, Guadalupe, Hays57 min
May 13, 12:19 PM CDTSpecial Weather StatementEWXGonzales56 min
May 13, 12:40 PM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
May 13, 3:42 PM CDTAreal Flood AdvisoryEWXDeWitt, Gonzales, Karnes, Lavaca2 hr

Nearby

River Flood Warnings in Texas, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.